Colorado, 2020Damaging Wind in Colorado, August 10, 2020
August 10, 2020 · NWS BOU · 1 event in 1 county or zone
A dry microburst early in the morning caused extensive damage at the Limon Municipal Airport. Several hangars were damaged and one was destroyed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry microburst early in the morning caused extensive damage at the Limon Municipal Airport. Several hangars were damaged and one was destroyed. The wind reached 67 mph and the temperature at the airport jumped 14 degrees, from 68 to 82.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 9, 7:31 PM MST, 5 hours 55 minutes earlier.
Area forecast discussion, Aug 9, 7:31 PM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
831 PM MDT Sun Aug 9 2020
.UPDATE...
Issued at 831 PM MDT Sun Aug 9 2020
No reason to make any changes to the forecast at this time.
Temperatures are gradually cooling off after the record tying high
temperature earlier this afternoon. Radar imagery shows a variety
of outflow boundaries from out-of-state convection moving over the
plains. However the airmass is too stable to support any
convection, so the boundaries will eventually just run out of
steam and become ill-defined overnight. Short range models
continue to indicate a surge of cooler but dry air moving across
the plains through tomorrow. Ten to 15 degrees of cooling should
result from this with some showers developing along the foothills
late tomorrow afternoon.
&&
.SHORT TERM...(This evening through Monday)
Issued at 220 PM MDT Sun Aug 9 2020
Convective cloudiness has been developing slowly early this
afternoon. The best batch is in and around the Palmer Divide.
Observations are showing very low dew points across all but the
far northeast corner of the CWA. Values are mostly in the teens
and 20 F, but out in the corner, there are some 50s F. The smoke
from the fire upstream in Garfield County is still quite
prevalent on the satellite pictures. Models have a weak upper
trough move across the CWA overnight. There is some weak
northwesterly flow aloft Monday, in the morning, then is goes
back to weak west-southwesterly jet level flow by Monday late
day. There is actually a weak QG couplet of synoptic scale energy
with the overnight trough. Weak subsidence is in place over the
plains much of Monday. That trough brings a cold front into the
plains after 09Z Monday morning early. It doesn't get very high up
into the foothills. There will be an easterly component to the
low levels winds over the plains all day Monday. For moisture, it
does increase a bit behind the front. Dew point readings
supposedly come up and are progged into the 50s F for all the
plains on Monday. There is pretty decent CAPE over the foothills
and immediate plains Monday afternoon. However, cross section of
lapse rates and forecast soundings show a decent inversion over
the plains all day Monday; it is pretty capped. For pops, will go
with 10-30%s, highest in the foothills, nothing over the eastern
plains. For temperatures, Monday's highs over the plains are down
4-8 C from today's highs. The mountains have similar readings to
today's values.
.LONG TERM...(Monday night through Sunday)
Issued at 1224 PM MDT Sun Aug 9 2020
For Monday night, Northern Colorado will still be in a post
frontal regime across the plains with a shallow east to southeast
low level flow. Airmass will still remain capped over the plains
with residual stability around 750mb. Could see some isolated
showers/thunderstorm activity over the mountains/higher terrain
and east slopes with some weak convergent flow and weak
instability. Will keep low pops in these areas but remove any
chances for storms across the far northeast plains.
For Tuesday, temperatures will warm again well into the 90s across
the plains as 700mb temperatures rise back to around +17c. There
will be a better chance for a thunderstorm over the far eastern
plains of Colorado with a dry line set up with 50+ dewpoints over
the far plains and CAPE values of 2000-3000j/kg. SPC has much of
far eastern Colorado under marginal risk for severe and this looks
ok considering the high CAPE. Low level shear not bad but mid
level flow only around 15kt which is why only the marginal
category. A similar setup for Wednesday with again a dry line set
up somewhere over the far northeast plains of Colorado which would
be the main area for a slight chance for a storm with high CAPE
values over 2000j/kg. Airmass likely will be too dry further west
over the urban corridor and mountains. Temperatures again will
continue hot with readings in the 90s.
For later in the week and through the weekend the broad high
pressure ridge aloft will build westward into the desert southwest
this weekend and finally across the Great Basin towards early
next week with a developing northwest flow. This may begin to
feed higher low level moisture from the east. Still however
overall coverage for storms still looks to be isolated across
Northern Colorado.
For the fire weather community, expect elevated fire danger
continuing for much of the next week with low humidities but
overall wind strength will be on the lighter side.
&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 225 PM MDT Sun Aug 9 2020
Wind directions are all over the place at DIA this afternoon.
Some of models showed that. Eventually, some version of weak
drainage wind can be expected at DIA. There is still a cold front
expected around 10Z early Monday, with weak easterly upslope flow
indicated all day Monday. Some of the models hint at a tad of low
Stratus behind the front from about 12-15Z Monday morning. I
don't buy it right now, but will brief next shift on its
potential. Pops are not expected this afternoon or tonight, and an
outside chance, 10% at best, for late Monday afternoon.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 831 PM MDT Sun Aug 9 2020
No aviation impacts expected tonight. Winds should be pretty light
overnight with skies eventually becoming mostly clear. The main
story for tomorrow will be the persistent easterly winds in the
wake of a weak and dry cold front that will arrive by mid to late
morning.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Dankers
SHORT TERM...RJK
LONG TERM....Entrekin
AVIATION...Dankers
Hazardous weather outlook, Aug 9, 10:16 AM MST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Sun Aug 9 2020
COZ030>051-101730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Sun Aug 9 2020
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
It will continue to be hot and dry today. There may be some hazy
conditions north of the Greater Denver area from a forecast fire
burning in western Colorado. The fire danger will be elevated to
high in the northern mountains.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and generally dry weather will continue through next week.
The best chance thunderstorms each afternoon and evening will be
over the mountains and over the far eastern plains, but most areas
will remain dry. There will be a marginal risk of severe
thunderstorms over the northeast plains Tuesday afternoon. One or
two storms could produce hail up to one inch and wind gusts to 60
mph. The fire danger will be elevated through the period due
above normal temperatures and mostly dry conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Thunderstorm Wind, Lincoln
- When
- August 10, 1:26 AM MST
- Where
- Lincoln County, (Lic)limon Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 39.280, -103.650
Damaging winds from a dry microburst struck Limon Municipal Airport. Several hangars were damaged and one was destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929157.